Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Bleeding during sexual activity. Could my ParaGard IUD be the cause? #714/8
I got my ParaGard about a month ago (in June 2008). I have recently within the last week or so started bleeding during sexual activity with or without pentration. I had sex a number of times before this started happening.

I supposably got my period on the 28th (however I've been on the Depo shot for the last 7 years and don't get my period and my last shot was on May 15, 2008). I am concerned that it wasn't my period and what could be causing this.

Sexual activity is the ONLY time I am bleeding besides the week I had my period.

Do you have any ideas what could be going on?

Sometimes, if there is a very small amount of blood in the uterine cavity it may get out at the time of intercourse.  Orgasm can lead to small amounts of blood coming out of the uterus, due to uterine contractions at the time of an orgasm.

 

 

Her first reply on 7-16: “I’ve never bled EVER from my Depo shots. The bleeding now with this IUD is not a small amount of blood.  It soaked through a towel and blankets, splattered on the sheets, was running down my thigh and covered my private area and his.  Then when I went to the bathroom I had a number of silver dollar sized clots, plus it was dripping out and I had to wear a pad for the next two days after the actual sex.  If we didn’t have sex and were playing around, it just dripped out everywhere and I spotted until the next day.”

 

So, you are still having effects from your last Depo injections as well as from your ParaGard IUD.

 

Her second reply on 7-16: “So, what you are saying is that it is probably from my coming off my shot because I just never experienced this and am concerned because I feel disgusting and don’t want to have anything to do with sex and with my husband.  If it is okay, how long should it last?”

 

Thanks for the additional information.  I didn’t have any idea you were bleeding so extensively.  What I meant was that the Depo you received at the time of your last injection was still working on July 16th and was still having an effect on your uterus and on your pattern of ovulation.  I do not think it has anything to do with the bleeding you have just described.  I think, given the amount of bleeding that you have been having, that you need to see your doctor fairly soon.

 

Her third reply on 7-16: “I was there to see my doctor for the one month checkup of the ParaGard yesterday and I told her all of this.  I told her that the bleeding was a scary amount, scared my husband and me both and only started in the last week and a half or so after I got this random so-called period.  She said everything was in place and wants me to wait for at least another month before taking anything out.  She really didn’t want to listen to me.”

 

“My other concern is I am cramping, which doesn’t surprise me with all the stuff going on.  I also have lower back pain, like if I had a kidney infection.  The doctor didn’t really seem to care or wasn’t concerned.  I am going in for a second opinion because I am kind of nervous.  I do have a history of ovarian cysts.  I just don’t know if I’m overreacting or going the right thing.”

 

A second opinion makes sense to me.  I hope things get better for you quickly.

 

Email sent 9-5-2008:

Please tell us exactly what is going on today.  Is your IUD still in place?


Her email on 9-6: “Once you said I should definitely get a second opinion, I had an appointment the next week or two.  I had to have an ultrasound to check the placement of the IUD.  The ultrasound showed that it was in the correct place but there were all kinds of debris and fluid in my uterus that shouldn’t have been there.  So, that was a little over two weeks ago and at my appointment later on the day after the ultrasound, he wanted to try starting my period, thinking that my body would clean itself out.  The doctor prescribed Provera (or something like that), nothing happened.”

 

            “I had an appointment a week later and we decided to take the IUD out and the doctor proceeded to do a uterine biopsy.  On Thursday, once the biopsy was in, I went in to set up the surgery for the D & C and a hystoscopy, which will be done on Wednesday, September 10th.  The doctor didn’t find anything abnormal in the sample he removed but since my body is still not cleaning anything out on its own, we needed to do something to help.  This is where I set as of right now.  Hopefully, everything will be fine on Wednesday.”


Good luck!

I would like to know exactly what is going on with you today (9-6).  Is your IUD still in place?


Her reply on 9-15: “I wanted to give you one last update.  I had the D&C and a hysteroscopy.  My doctor says everything inside looks beautiful expect for one spot that is healing.  He said it looks like when inserting the IUD it caused trauma and that’s where all of my problems have been coming from.  I should be back to normal in no time and able to conceive in the next year to two (when I want to).  Thanks so much!”


One final thought:  Is your IUD in place or was it removed?

 

Her reply on 10-12: “The IUD was removed.  I have had NO problems since the D&C.  Thank you!”

 

 Key Words:  ParaGard IUD, inserted, bleeding, sexual activity, penetration, period, Depo-Provera injections, effects, blood, uterine cavity, intercourse, orgasm, extensively, ovulation, clots, spotted, removed, cramping, lower back, kidney infection, ovarian cysts 

Posted 9-2-2008, Updated 9-5-2008, Updated 9-7-2008, Updated 9-15-2008, Updated 10-2-2008, Updated 10-10-2008, Updated 10-20-2008
 

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2008-10-21


Managing Contraception for Your Pocket 2013-2014
  


Managing Contraception for Your Pocket 2013-2014
  

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.